What to Do When Someone Overdoses On Drugs

What To Do When Someone Is Overdosing On Drugs

Drug overdose is a critical medical emergency that can cause potential death. According to the National Institute of Drug Abuse, an overdose may be intentional or unintentional. Some of the most common drug-related overdoses include heroin, cocaine, methamphetamine, MDMA (“ecstasy”), painkillers such as hydrocodone and oxycodone. People often take more than intended or unintentionally ingest these drugs because they forget they have taken them before feeling extreme consequences, including unconsciousness and even death. Many of the people who have overdoses are not intentionally trying to kill themselves. It is just that they do not realize how much or how many drugs they are taking. Many drug users are also afraid to seek help for themselves or others because of the risk of being arrested. Here are things to consider if someone has overdosed on drugs.

Call 911

If you see someone has overdosed on drugs, do not panic. Call 911 immediately. When you call 911, be prepared to provide the following information: where the person is located, what type of emergency services should come out (for example, fire or police), and how many people are involved in the situation. There is a reason to be worried about making too many calls because ambulances and emergency personnel are often overwhelmed with other emergencies. If you take the time to call 911, but you cannot wait for EMS, have someone else call 911 to ensure that all information is submitted. When the ambulance arrives, the paramedics will want to know where they should send their patient. If possible, have these direct addresses recorded in case they need to go back for any reason.

Stay With the Victim

While you are waiting for EMS or police, it is crucial that you stay with the person who has overdosed. The last thing you want to do is leave them alone. If you leave and they come to, and there is no one else there, they may panic or go in search of more drugs. People who intentionally overdose usually do so because it is their intention to either commit suicide or die from the overdose. Even if someone overdoses on purpose, they need to stay with the person if medical attention is required after the drugs wear off. Some people who have overdosed on drugs may appear to be dead when they are alive and only experiencing an opiate-induced “coma.

Give Naloxone

This medicine can be administered via an injection or sprayed into the person’s airway. Many people find that this medication helps bring them back to consciousness and allows them to breathe again. Even if the person who has overdosed is not living, remember that naloxone can save them. Narcan is very safe and extremely effective for those who have overdosed on drugs. If you or anyone else does not know how to administer naloxone, it is vital that you call your local poison control center. These professionals are experts in this area and will be able to suggest the best route for administration.

Begin CPR, if Necessary

If the person who has overdosed cannot be saved, it is important to begin doing chest compressions and rescue breathing right away. This will increase the chances of reviving the person and help get them to a place where they can receive medical treatment. Both chest compressions and rescue breathing are important for helping to revive someone who has overdosed. Chest compressions should be performed 30 times per minute (about one every two seconds) with the person lying on their back. Rescue breathing should be done 15 times per minute, about one breath every six seconds. When you are performing either of these methods, it is essential to ensure that the airway is open. If the airway becomes blocked during either method, it could mean that the person will not get enough oxygen to live.

Look for Symptoms

While you are waiting for help, it can help to look for symptoms. Symptoms that indicate that the victim may be overdosing include falling asleep, trouble breathing, blue lips or fingernails, and vomiting. These are just a few of the most common signs. If you notice any of these, do not hesitate to call for emergency services. However, it is essential to remember that everyone’s body reacts differently to drugs. Even so, it is still necessary for you to learn what certain symptoms of a drug overdose look like so that the victim can receive the appropriate medical intervention as soon as possible. In most cases of an opiate drug overdose, a person will be unconscious and unable to move or respond.

Check for Allergic Reactions

It is also possible that the victim may be having an allergic reaction. For example, if you have taken amphetamine and it makes your skin swell or get red, this may be a sign of a dangerous allergy. If the person who has overdosed has any reactions to their skin or eyes, call 911 immediately. An overdose of drugs is not always severe, and there are cases where people have been treated with naloxone and recovered from an overdose. However, some people die from their overdoses due to how much they have taken.

Contact a Support Network

If you are the person who has overdosed, or if you know someone who has overdosed, tell your friends and family. This will help them to know where you are and what is happening to you. This also allows them to understand what is going on if they need to find emergency services for you. Many people find that this helps reassure them that everything is okay.

Conclusion

Drug overdose is a leading cause of death among the young. It is extremely difficult to prevent this from happening, but certain steps can be taken to save an overdosed person. Being prepared for the possibility of an overdose is important to helping to save a life. When you find someone who has overdosed, try not to freak out or panic. Instead, make sure that they are okay and begin the necessary steps of providing medical treatment. If you are having trouble finding information about what should be done in a drug overdose situation, please get in touch with your local poison control center for more guidance.  After an overdose, it is important to get that person into an addiction treatment center as soon as possible.

More Information On Our COVID19 Response Plan

Learn more about our programs

learn more
Finding meth support groups
Treatment for meth use disorder or methamphetamine addiction can be challenging. However, given the risks associated with meth use, quitting is worth the effort. It …
take the first step

Call us today

Available 24/7

request a call back

Contact

Find Us

800 Washington Ave N, Long Beach, Washington 98631

Monday, Tuesday, Wednesday, Thursday, Friday, Saturday, Sunday
12:00 am – 12:00 am

Find Us

Contact

800 Washington Ave N, Long Beach, Washington 98631

Monday, Tuesday, Wednesday, Thursday, Friday, Saturday, Sunday
12:00 am – 12:00 am

© 2022 Discover Recovery, All Rights Reserved

Substance Abuse programs

Substance Abuse programs

Substance Abuse programs

Treatment Modalities